Pharmacology Question #94

Question

The nurse is instructing a patient with a diagnosis of interstitial lung disease on taking prednisone as ordered. The nurse stresses the importance of not discontinuing prednisone abruptly because of which complication?

Answers

  1. Hyperglycemia
    • Rationale:

      This answer is not correct because hyperglycemia is a side effect of prednisone therapy, not a complication from abruptly stopping prednisone therapy. Prednisone is a glucocorticoid medication used to decrease inflammation in patients. It should never be skipped or abruptly discontinued. This is extremely important for continuation of effective therapy and to prevent adrenal dysfunction.

  2. GI bleeding
    • Rationale:

      This answer is not correct because gastrointestinal bleeding is a side effect of prednisone therapy, not a complication from abruptly stopping prednisone therapy. Prednisone is a glucocorticoid medication used to decrease inflammation in patients. It should never be skipped or abruptly discontinued. This is extremely important for continuation of effective therapy and to prevent adrenal dysfunction.

  3. Seizure activity
    • Rationale:

      This answer is not correct because seizure activity is a side effect of prednisone therapy, not a complication from abruptly stopping prednisone therapy. Prednisone is a glucocorticoid medication used to decrease inflammation in patients. It should never be skipped or abruptly discontinued. This is extremely important for continuation of effective therapy and to prevent adrenal dysfunction.

  4. Adrenal dysfunction
    • Rationale:

      This answer is correct because prednisone should never be skipped or abruptly discontinued. This is important to prevent adrenal dysfunction. It is important for the patient to make sure to not run out of the medication by assuring prescriptions are ordered ahead of time so there is no chance of being without the medication, even for one dose. Prednisone therapy suppresses the body’s natural signals to maintain cortisol secretion and hormonal homeostasis. If the medication is being discontinued by the health care provider or the patient needs to stop taking the medication for some reason, the dosage should be gradually decreased to allow the adrenal glands to gradually resume their usual function and secretion of endogenous steroids.

Overview

Prednisone, a glucocorticoid, should never be skipped or stopped abruptly to prevent adverse reaction, such as adrenal dysfunction.

Explanation

Learning Outcomes

Prednisone is a glucocorticoid medication used to decrease inflammation in patients. It should never be skipped or abruptly discontinued. This is extremely important for continuation of effective therapy and to prevent adrenal dysfunction. It is important for the patient to make sure to not run out of the medication by assuring prescriptions are ordered ahead of time so there is no chance of being without the medication, even for one dose. Prednisone therapy suppresses the body’s natural signals to maintain cortisol secretion and hormonal homeostasis. If the medication is being discontinued by the health care provider or the patient needs to stop taking the medication for some reason, the dosage should be gradually decreased to allow the adrenal glands to gradually resume their usual function and secretion of endogenous steroids.

Test Taking Tip

It is important for the patient taking prednisone therapy to be taught to make sure to not run out of the medication by assuring prescriptions are ordered ahead of time so there is no chance of being without the medication, even for one dose, due to the risk of adrenal dysfunction.

Video Rationale